South Carolina, 2004

Tornado in South Carolina, June 12, 2004

June 12, 2004 · NWS CHS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 12, 1:20 PM EST, 6 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 1:20 PM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
220 PM EDT SAT JUN 12 2004

.PUBLIC...CDFNT CONTINUING ITS SWD PROGRESS THRU THE CWFA...BUT
DOING LITTLE MORE THAN TO SHIFT WINDS AND HELP ACT AS A LIFT TRIGGER
FOR AFTN/EVE CONVECTION. TEMPS 85-90 N OF THE FNT...90-95 S...AND
MANY LOCATIONS S OF THE FNT SHOWING HEAT INDICES OF 100-105. AS MORE
CLOUD COVER DEVELOPS AND THE FNT MOVES FURTHER S...TEMPS SHOULD
SCALE BACK A BIT. STEERING WINDS ALOFT ARE STILL RATHER WEAK WHILE
INSTABILITY CONTINUES TO GROW...SO STORMS STILL HAVE POTENTIAL TO
CAUSE ISOLD FLOODING PROBS ALONG WITH POSSIBLE DOWNBURSTS. LAPS/RUC
INDICATE PWATS AROUND 2 INCHES FOR MOST OF THE CWFA AND CAPES
RANGING FROM 2500-3500 J/KG.

LOSS OF DAYTIME HEATING SHOULD PUT AN END TO THE CONVECTION BETWEEN
02-04Z/13 AS THE FRONT SHOULD BE COMPLETELY S OF THE CWFA. FRONT
WILL THEN WOBBLE A BIT SUN AND GRADUALLY DISSIPATE AS ITS MAIN LOW
PRES CTR PUSHES INTO THE ATLC. STILL...WITH THE FRONT IN THE AREA
MAKING FOR A TRUE SEABREEZE AND PLENTY OF MOISTURE/INSTABILITY...
ANOTHER DAY OF CONVECTION IS ANTICIPATED TMRW. WILL STILL RUN WITH
HIGH CHC POPS...LOOKING FOR GOOD CB DEVELOPMENT WHICH WILL HAVE
LITTLE MOVEMENT DUE TO CONTINUED WEAK STEERING WINDS. TEMPS WILL BE
THE MAIN CHANGE...ABOUT 7-10 DEGREES COOLER BEHIND THE FRONT.

MIDRANGE LOOKS BETTER FOR USING AN ETA SOLN THAN GFS. GFS IS LOADED
WITH CONVECTIVE/TROPICAL FEEDBACK PROBLEMS THIS 12Z RUN AND HAS
NUMEROUS SPURIOUS LOW PRES CTRS. OF PARTICULAR NOTE IS THE
DISTURBANCE NR THE YUCATAN. THE GFS BRINGS IT NE AND PLANTS IT OVER
THE SE CONUS. THIS SCENARIO DOES NOT LOOK FAVORABLE DUE TO THE
RE-ESTABLISHMENT OF THE BERMUDA HIGH AND WEAK UPR LVL FORCING. ETA
DEEPENS ITS H5 TROF TO PICK UP THE SYS TNGT THRU TMRW BUT BRINGS IT
N INTO THE SRN PLAINS. WITH THIS SYS TOO FAR W...ONLY CONCERN FOR
PRECIP EARLY NEXT WEEK WILL BE AFTN/EVE CONVECTION...PARTICULARLY
WITH THE SEABREEZE. WINDS WILL GRADUALLY BECOME SE-S AS THE WEEK
PROGRESSES SO THE SEABREEZE WILL BE A RESULTANT WIND. WILL MAINTAIN
CHC POPS THRU MIDWEEK. TEMPS WILL HAVE LITTLE DAY TO DAY VARIATION
SO ONLY FEW TWEAKS NEEDED.

&&

.MARINE...BACKDOOR COLD FRONT CONTINUES TO PUSH TO THE SOUTH. FRONT
EXPECTED TO MOVE SOUTH OF MY WATERS AFTER MIDNIGHT TONIGHT. WINDS
GENERALLY NE TO E BEHIND THE FRONT. GFS PROBABLY A LITTLE OVER DONE
WITH THE 20 KT WINDS OVER NIGHT JUST OFF THE SC COAST. WILL LIKELY
START OFF WITH 15 KTS FOR SC WATERS AND GA OFFSHORE AND DIMINISH TO
10 TO 15 KT TOWARD MORNING. OTHERWISE 10 TO 15 KT OTHER
WATERS......EXCEPT 10 KT IN CHS HARBOR. EXPECT WINDS TO COME AROUND
TO THE SOUTHEAST AND THEN SOUTH BY MONDAY AS THE HIGH OFF THE MID
ATLANTIC COAST CONTINUES TO NOSE TO THE SOUTHWEST AND INFLUENCE THE
WATERS OFF SC AND GA COASTS. SEAS WILL GENERALLY BE 4 FT OR LESS
THRU THIS FORECAST PERIOD.

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&

08/30
Hazardous weather outlook, Jun 12, 5:55 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED SPOTTER ACTIVATION LEVEL
NATIONAL WEATHER SERVICE CHARLESTON SC
655 AM EDT SAT JUN 12 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-131000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
655 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AHEAD OF A SOUTHWARD MOVING COLD FRONT. A FEW
OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND LOCALIZED FLOODING. REFER TO THE LATEST SEVERE WEATHER
OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.HEAT...HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN BE EXPECTED
ACROSS INTERIOR SOUTHEAST GEORGIA THIS AFTERNOON. VALUES ARE ONLY
EXPECTED TO TOP OUT AROUND 100 DEGREES ACROSS INTERIOR SOUTHEAST
SOUTH CAROLINA. PEOPLE WORKING OUTSIDE THIS AFTERNOON SHOULD REMAIN
HYDRATED AND WEAR SUN SCREEN.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Jun 12, 3:05 PM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
405 PM EDT SAT JUN 12 2004

SCZ045-122100-
BERKELEY-
405 PM EDT SAT JUN 12 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 500 PM
EDT...

AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF BONNEAU...
OR ABOUT 9 MILES SOUTHEAST OF SAINT STEPHEN...MOVING WEST AT 10 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PALMERVILLE...CALESTOWN...BEUFORDTOWN...ALVIN...WILDER...SIMPSON
CROSSING...MACBETH AND BONNEAU THROUGH 500 PM EDT.

THE MAIN HAZARDS FROM THESE STORMS WILL BE LOCALIZED GUSTY WINDS TO
40 MPH AND EXCESSIVE LIGHTNING STRIKES. THUNDERSTORMS ARE EXPECTED
TO AFFECT THE WESTERN SHORES OF LAKE MOULTRIE AROUND 430 PM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

24
Special weather statement, Jun 12, 3:22 PM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT SAT JUN 12 2004

GAZ140-141-122115-
COASTAL MCINTOSH-INLAND MCINTOSH-
422 PM EDT SAT JUN 12 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 515 PM
EDT...

AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER RIDGEVILLE...OR ABOUT 3 MILES
NORTHEAST OF DARIEN...WITH VERY LITTLE MOVEMENT. THIS STRONG STORM
WILL AFFECT AREAS NORTH OF DARIEN THROUGH 515 PM EDT.

OTHER STRONG THUNDERSTORMS MAY ALSO DEVELOP ACROSS MCINTOSH COUNTY
PRIOR TO 5 PM.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TORRENTIAL DOWNPOURS WILL CREATE MINOR TEMPORARY FLOODING ON
RURAL ROADWAYS AND LOW LYING AREAS.

24
Special weather statement, Jun 12, 4:50 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
550 PM EDT SAT JUN 12 2004

GAZ118-122245-
INLAND CHATHAM-
550 PM EDT SAT JUN 12 2004

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 645 PM
EDT...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM CENTERED 3 MILES WEST OF SILK
HOPE...OR ABOUT 8 MILES WEST OF SAVANNAH. THE MOVEMENT WAS NEARLY
STATIONARY. THIS STORM WILL AFFECT AREAS AROUND THE INTERSECTION OF
INTERSTATES 16 AND 95 PRIOR TO 615 PM. OTHER STRONG STORMS MAY
ALSO DEVELOP ACROSS OTHER AREAS OF WESTERN CHATHAM COUNTY THROUGH
645 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. THE MAIN HAZARDS
WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...LOCALLY GUSTY WINDS TO 40 MPH AND POSSIBLE SMALL HAIL.

24
Special weather statement, Jun 12, 4:55 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
555 PM EDT SAT JUN 12 2004

SCZ048-051-122230-
BEAUFORT-COASTAL JASPER-
INCLUDING THE CITIES OF...BEAUFORT AND HILTON HEAD ISLAND
555 PM EDT SAT JUN 12 2004

...STRONG THUNDERSTORMS WILL IMPACT COASTAL LOCATIONS OF BEAUFORT AND
JASPER COUNTIES...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHESTERFIELD...OR ABOUT 4 MILES WEST
SOUTHWEST OF BEAUFORT...WITH VERY LITTLE MOVEMENT. THIS STRONG STORM
WILL AFFECT AREAS WEST SOUTHWEST OF CHESTERFIELD...INCLUDING THE
BROAD RIVER...RIVERDALE...AND CHELSEA THROUGH 630 PM EDT.

ANOTHER STRONG THUNDERSTORM IS SLOWLY MOVING WEST SOUTHWEST FROM PORT
ROYAL SOUND TOWARD HILTON HEAD ISLAND AND FOLLY FIELD.

HAIL UP TO ONE INCH IN DIAMETER...EXCESSIVE CLOUD TO GROUND LIGHTNING
AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

IN ADDITION...VERY HEAVY RAIN WILL CREATE MINOR TEMPORARY FLOODING OF
POOR DRAINAGE AND LOW LYING AREAS.

JPC
Special weather statement, Jun 12, 4:58 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
558 PM EDT SAT JUN 12 2004

GAZ114-115-122245-
EVANS-TATTNALL-
558 PM EDT SAT JUN 12 2004

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY
THROUGH 645 PM EDT...

AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES EAST OF JENNIE...OR
ABOUT 8 MILES SOUTH OF CLAXTON...STATIONARY. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND CLAXTON...JENNIE...
MIDWAY AND MENDES THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Local storm report, Jun 12, 5:57 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
657 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             BLUFFTON                32.24N 80.86W
06/12/2004  1.75 INCH        BEAUFORT           SC   PUBLIC

            PENNY TO GOLF BALL SIZE HAIL FELL FOR 15 MINUTES

&&

24

The radar

The Charleston,SC radar (KCLX), 50 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Allendale

When
June 12, 8:00 PM EST to 8:05 PM EST
Where
Allendale County, 1 mi W of Seigling
Rating
F1
Path length
3 mi
Path width
150 yd
Reported by
NWS STORM SURVEY
Coordinates
33.033, -81.333

Numerous trees snapped or uprooted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422482.